Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Wakefield, VA

May 20, 2000Greensville County, Virginia; Northampton County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 20, 2000, 9:48 PM EDT for Greensville County, Virginia; Northampton County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2000, 9:48 PM EDT (01:48 UTC)
Expired
May 20, 2000, 10:20 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Northampton County, NC, Greensville County, VA

What was reported inside it

TimeReportWhereRemark
May 20, 10:20 PM EDTThunderstorm WindCountywide, NCTree limbs reported down, and several power outages reported across Northampton county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS51 KAKQ 210149
SVRAKQ
NCC131-VAC081-210220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
948 PM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA
  GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1020 PM EDT

* AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF GASTON...OR ABOUT 12 MILES
  WEST OF ROANOKE RAPIDS...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   GASTON AROUND 1005 PM EDT.
   GARYSBURG AROUND 1010 PM EDT.
   SEABOARD AROUND 1015 PM EDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES 
AN HOUR AND HAS A HISTORY OF DAMAGING WINDS.

LAT...LON 3654 7803 3636 7799 3646 7732 3668 7738

$$

NS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:30 PM EDT, 18 minutes earlier.

Area forecast discussion, May 20, 9:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EDT SAT MAY 20 2000

TNGT...TRACKING BOW ECHO ON KRAX/KAKQ.  MORE ORGANIZED BOW LUKS
LIKE NUMBER 3 DUE TO DOUBLE BOW...OVR NC TRACKING ENE...AND SHUD CLIP
THRU NERN NC COUNTIES...PRHPS EMPORIA AND FKN TOO.  NRN CLUSTER OF
STORMS TRACKED THRU DAN AREA WTH GUD WND GUST...BUT BOW LESS
ORGANIZED. MOST AREAS WL SEE SCT SHRA/TSRA...WTH BEST CHCS FOR
DAMAGING WNDS OVR SRN VA TO ABOUT FKN AND NERN NC TO ABOUT EDE.  LOW
CLOUDS...ONSHORE WNDS AND SOME DZ OVR CSTL AND ERN AREAS SHUD PRVNT
MUCH TSTM WNDS IN THOSE AREAS.  MSAS MCNVRGNC SHOWS BEST OVR NRN
NC...AND THERMAL GRAD ORIENTED NW/SE FROM ABOUT FVX THRU FKN...AVC
AND EDE. AREA SNDGS ALSO SHOW BEST INSTBLTY OVR NC.  UPR PLOTS SUGG
WATCHED WSHFT BNDRY TRACK SW ON OUR RADAR THS AFTN...WHILE BRIEF SVR
TSTM TRACKED THRU AMELIA AND NOTTOWAY COUNTIES. BAY/CSTL AREAS WL SEE
CLOUDY AND AREAS OF FOG WTH TEMPS RANGING FROM 50S DELMARVA AND MID
BAY AREAS TO 60S EVERYWHERE ELSE...WTH MID 60S SRN VA AND NERN NC.

SUNDAY THRU MONDAY...MAIN UPR IMPULSE SEEN IN WTR VPR PIX APPCHG TN
VALLEY...SHUD BRG ANTHR ORGANIZED SHOT OF SHRA/TSRA LTR SUN AND SUN
NGT...LINGERING THRU MON AS LAST SMALL UPR IMPULSES TRACK THRU
FLAT ERN U.S. TROF. CNSDRG THE UPR DRYING BHND THE TN VALLEY UPR
ENERGY...IMPROVEMENT MAY BE SOONER THN MONDAY...ALTHO SOME TRAILING
ENERGY CURRENTLY IN MIDWEST U.S. CUD STILL PRODUCE ISOLD SHRA INTO
MON.

XTND...MORE IMPROVEMENT AND GRDL WARMING TUE AND BEYOND.

CSTL WTRS...SEAS CONT TO BE ROUGH...BUT ONSHORE FLO NOT TOO STG...SO
SCA FOR SEAS CONT.

.AKQ...SCA FENWICK ISLAND TO CAPE CHARLES LIGHT.

NS

In the hours before

Special weather statement, May 20, 5:10 PM EDT, 4 hours 38 minutes before
NCZ012-VAZ060-065>067-079-087-210300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
510 PM EDT SAT MAY 20 2000

...SEVERE THUNDERSTORM WATCH NUMBER 319 IN EFFECT FOR PARTS OF
SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL 11 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES AND CITIES IN SOUTHERN
VIRGINIA...

MECKLENBURG...LUNENBURG...PRINCE EDWARD...NOTTOWAY...GREENSVILLE
INCLUDING THE CITY OF EMPORIA

IN NORTHEAST NORTH CAROLINA...

NORTHAMPTON

ISOLATED THUNDERSTORMS ARE FORMING ALONG A STATIONARY FRONT FROM
NEAR ELIZABETH CITY TO FRANKLIN...EMPORIA AND FARMVILLE.  ADDITIONAL
SCATTERED THUNDERSTORMS MAY FORM OVER SOUTHERN VIRGINIA ALONG THIS
FRONT AND MOVE EAST AND SOUTHEAST.

OTHER THUNDERSTORMS HAVE FORMED IN WESTERN NORTH CAROLINA...AND ARE
TRACKING EAST.  THESE THUNDERSTORMS WILL REACH THE SOUTH
HILL...EMPORIA AND ROANOKE RAPIDS AREAS LATE THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE
WATCH AREA.  IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER
AND REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

NS
Local storm report, May 20, 5:59 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
559 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    AMELIA                    VA     1.75 INCH HAIL
05/20/00   AMELIA

0550 PM    FERGUSONVILLE             VA   1.75 INCH HAIL
05/20/00   NOTTOWAY

CY
Special weather statement, May 20, 6:54 PM EDT, 2 hours 54 minutes before
NCZ013>017-030>032-VAZ088-092-093-095>098-210400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
654 PM EDT SAT MAY 20 2000

...SEVERE THUNDERSTORM WATCH NUMBER 320 IN EFFECT FOR PARTS OF
SOUTHEASTERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL MIDNIGHT EDT FOR THE FOLLOWING COUNTIES AND CITIES IN SOUTHERN
VIRGINIA...

SUSSEX...SOUTHAMPTON INCLUDING THE CITY OF FRANKLIN...ISLE OF
WIGHT...THE CITY OF SUFFOLK...THE CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH...THE CITY OF NORFOLK...THE CITY OF VIRGINIA BEACH

IN NORTHEAST NORTH CAROLINA...

HERTFORD...GATES...BERTIE...PERQUIMANS...PASQUOTANK...CAMDEN...
MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

ISOLATED THUNDERSTORMS ARE FORMING ALONG A STATIONARY FRONT FROM
NEAR ELIZABETH CITY TO FRANKLIN...EMPORIA AND FARMVILLE.  ADDITIONAL
SCATTERED THUNDERSTORMS MAY FORM OVER SOUTHERN VIRGINIA ALONG THIS
FRONT AND MOVE EAST AND SOUTHEAST.

OTHER THUNDERSTORMS HAVE FORMED IN WESTERN NORTH CAROLINA...AND ARE
TRACKING EAST.  THESE THUNDERSTORMS WILL REACH THE SOUTH
HILL...EMPORIA AND ROANOKE RAPIDS AREAS LATE THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE
WATCH AREA.  IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER
AND REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

NS

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.